Minnesota, 2017Extreme Cold in Minnesota, December 31, 2017
December 31, 2017 · NWS ARX · 4 events in 4 counties and zones
An arctic air mass dropped temperatures into the teens below zero during the evening of December 31st. When combined with wind speeds of 10 to 15 mph, wind chills of 35 to 40 below were common.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass dropped temperatures into the teens below zero during the evening of December 31st. When combined with wind speeds of 10 to 15 mph, wind chills of 35 to 40 below were common. These dangerously cold wind chills continued into early January 2018.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 5:26 PM CST, 34 minutes earlier.
Area forecast discussion, Dec 31, 5:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
526 PM CST Sun Dec 31 2017
.SHORT TERM...(This evening through Monday)
Issued at 1201 PM CST Sun Dec 31 2017
Main short-term fcst concerns remain the cold temps and bitter wind
chills.
18z data analysis had a 1050mb high extending from Saskat to eastern
SD. East of this ridge axis, skies across the Upper Midwest were
generally sunny. Even under the sunny skies, mid-day temps across
the region were mostly +5F to -15F. Combined with NW winds of 5 to
15 mph, wind chills were mostly -5 to -35, with wind chill warnings
or advisories remaining in effect across the NW 2/3 of the region.
In the short-term, N-NW flow aloft to continue thru Mon, with the
center of the sfc high drifting to Neb tonight then into western IA
by 00z Tue. W to NW winds of 5 to 10 mph to continue tonight, with
snow cover and generally clear skies to allow for stronger
radiational cooling. Blend of guidance lows tonight mostly -10F to
-20F looking well trended. A few lows in the -20F to -30F range in
the normally colder, low laying, sheltered areas are not out of
the question. These lows with the 5-10mph winds to send wind
chills by later tonight/early Mon morning into the -25 to -40
range as we close out 2017 and ring in 2018. Wind chill warning
or advisory in effect for the area thru 18z Mon appears on track.
Some moderation of 925-850mb temps on Mon as coldest core of low
level air slips east of the region, but model sounding showing a
stout inversion over the snow cover with diurnal mixing to only
about 950mb. Blend of guidance highs for Mon about 5F warmer than
those of today looks good. With some lighter winds by later Mon,
wind chills looking to recover into the -5 to -20 range for a
time Mon afternoon. Will not extend wind chill headlines at this
point, but appears another wind chill advisory will be needed Mon
night into Tue morning.
.LONG TERM...(Monday night through Sunday)
Issued at 1201 PM CST Sun Dec 31 2017
Still looking at northwest flow aloft remaining over the region
into next weekend. With this pattern, the 31.12Z models continue
to show a short wave trough dropping across the region Tuesday
night. The models do continue to show some uncertainty on the
track of the short wave trough with the 31.12Z NAM showing a more
westward track while the 31.12Z GFS and ECMWF show two separate
pieces to the wave. Both models show one of these pieces going
well west of the area through the Missouri River Valley while the
other piece moves across the northern Great Lakes just grazing the
local area. All the models do bring a round of weak pv advection
in the 500-300 mb layer across the area Tuesday evening. The
surface low is expected to track with the northern piece of
energy going across northern Lake Superior and southern Ontario,
but will drag a cold front across the area. There looks to be a
band of weak frontogenesis in the 1000-700 mb layer that comes
through with the front. The concern becomes whether this will be
enough forcing to produce some light snow. There will not be an
opportunity for any moisture return ahead of this system so it
will have to work with what moisture it brings with it. The best
chances for saturation will be with the northern piece of the
short wave trough closer to the surface low. With the arctic air
in place, it may not take as much forcing as usual to squeeze out
some snowflakes along the front and expect at least some flurries
or a brief period of light snow to occur with the frontal passage.
For now, will stay with a general 20 to 40 percent chance of
light snow Tuesday evening over much of Wisconsin. Not expecting
much in the way of accumulations due to the lack of moisture and
the speed at which the system will be moving.
Heading into next weekend, the models are starting to suggest a
bit of pattern change could be starting. All show, but to
different degrees, a long wave trough forming off the West Coast
that starts to push the ridge axis a bit farther east. The GFS is
the most aggressive in pushing the ridge east which also then
pushes the long wave trough over the east farther away from the
region that what the ECMWF or 31.12Z GEM show. The latter two
models then show a short wave trough topping the ridge and sliding
across the Great Lakes to produce another chance for some light
snow Friday night into Saturday while the GFS is dry. For now,
will have some low end snow chances over Wisconsin to honor the
ECMWF and GEM solutions.
Temperatures look to show some minor fluctuations through next
week and into the weekend, but with the relatively stagnant upper
air pattern, not expecting any large scale warm ups to occur. With
the arctic air remaining, look for daytime highs to generally be
in the single digits above zero with lows in the single digits to
teens below zero.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 526 PM CST Sun Dec 31 2017
Arctic high pressure drifting by just to our west will maintain
VFR conditions for tonight along with continued quite cold
temperatures. One change this go around involves the potential for
a batch of MVFR stratus that currently exists across far northern
Minnesota to work south into both LSE and RST toward or after
sunrise Monday morning. While confidence is not overly high about
how much of those clouds will survive the trip south into very dry
air, have introduced a scattered cloud deck 13-14Z, though if
clouds do hold together, an overcast MVFR ceiling is very much
possible for a few hours into midday Monday, along with a few
flurries falling out of those clouds as well. Clear conditions
should return into the afternoon, with winds steady from the
northwest either side of 10 knots the next 24 hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Monday for WIZ017-029-032>034-
041>044-053>055-061.
MN...Wind Chill Warning until noon CST Monday for MNZ086-087-094-095.
Wind Chill Advisory until 6 PM CST this evening for MNZ086-087-
094-095.
Wind Chill Advisory until noon CST Monday for MNZ079-088-096.
IA...Wind Chill Warning until noon CST Monday for IAZ008>010-018-019-
029.
Wind Chill Advisory until 6 PM CST this evening for IAZ008>010-
018-019-029.
Wind Chill Advisory until noon CST Monday for IAZ011-030.
&&
SHORT TERM...RRS
LONG TERM...04
AVIATION...LawrenceHazardous weather outlook, Dec 31, 3:32 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
332 PM CST Sun Dec 31 2017
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
011200-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
332 PM CST Sun Dec 31 2017
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and portions of western into central
Wisconsin.
.DAY ONE...Tonight
A wind chill advisory is in effect tonight. Expect bitterly cold
wind chill values of 20 to 35 below zero.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A wind chill advisory continues until noon on Monday, with wind
chills of 20 to 35 below zero expected.
Expect bitterly cold wind chills again Monday night into Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-011200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
332 PM CST Sun Dec 31 2017
This Hazardous Weather Outlook is for portions northeast Iowa and
southeast Minnesota.
.DAY ONE...Tonight
A wind chill warning is in effect tonight. Expect dangerously
cold wind chill values of 25 below to 40 below.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A wind chill warning continues until noon Monday, with dangerous
wind chill values of 25 below to 40 below expected.
Expect bitterly cold wind chills again Monday night into Tuesday
morning.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
JAM/RRS
Extreme Cold/Wind Chill, Olmsted
- When
- December 31, 6:00 PM CST to 11:59 PM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below were common across Olmsted County during the evening of December 31st. The coldest reported wind chill by the automated weather observing equipment at the Rochester airport was 38 below.
Extreme Cold/Wind Chill, Dodge
- When
- December 31, 8:00 PM CST to 11:59 PM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below were common across Dodge County during the evening of December 31st. The coldest reported wind chill by the automated weather observing equipment at the Dodge Center airport was 37 below.
Extreme Cold/Wind Chill, Fillmore
- When
- December 31, 8:00 PM CST to 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below were common across Fillmore County during the evening of December 31st. The coldest reported wind chill by the automated weather observing equipment at the Preston airport was 38 below.
Extreme Cold/Wind Chill, Mower
- When
- December 31, 8:00 PM CST to 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below were common across Mower County during the evening of December 31st. The coldest reported wind chill by the automated weather observing equipment at the Austin airport was 36 below.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Arkansas, December 31, 20171 death · 1 event
- Dense Fog in California, December 31, 20171 death · 1 event
- Extreme Cold and Cold in New York, December 31, 201727 events
- Winter Weather in North Carolina, December 31, 201715 events
- Extreme Cold in Nebraska, December 31, 20179 events
- Winter Weather in Mississippi, December 31, 20179 events
- Cold in Wyoming, December 31, 20176 events
- Extreme Cold in Iowa, December 31, 20176 events
- Extreme Cold in Maine, December 31, 20174 events
- Winter Storm and High Wind in Alaska, December 31, 201770 kt wind · 4 events
- Cold in West Virginia, December 31, 20174 events
- Winter Weather in Virginia, December 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728426, 728423, 728424, 728425.